Tornadoes · United States · Texas · 2016
EF0 tornado, Morita to South Haven, Texas, May 22, 2016
From Morita to South Haven, this EF0 tornado ran 1.5 miles across Howard County on May 22, 2016, touching down at 6:51 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 22, 2016
- Touchdown
- 6:51 PM CDT (23:51 UTC)
- Lifted
- 6:59 PM CDT (23:59 UTC)
- On the ground
- 8 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Howard County
- Touchdown point
- 32.157, -101.558
- Lift-off point
- 32.167, -101.535
- Record number
- 1605221751-01
The damage survey
43 damage points were recorded along this path by NWS MAF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 152 mph.
- car moved west several feet
- Reinforced roofing. Lag bolts on foundation.
- Car thrown 100 yards from house.
- 640 type pump jack overturned - wind estimated near 160 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
West Texas was under the backside of a ridge with a dryline across the area which provided lift. Good instability, moisture convergence, and high convective available potential energy was present along and to the east of the dryline. Wind shear was also high over the area, and a low level jet of high winds allowed for storms to continue into the late evening hours. These conditions contributed to thunderstorms that produced large hail, strong wind, flash flooding, and tornadoes across the Permian Basin.
A thunderstorm moved across Howard County and produced a tornado near Big Spring. This tornado developed at around 6:51 pm CDT, approximately three miles south of the interstate, close to Farm-to-Market Road 818. This tornado was anticyclonic and moved slowly east and then northeast. With the help of radar imagery, it is estimated that the tornado lasted 8 minutes, while traveling a path just short of 2 miles. With the tornado remaining over open fields, the assessment team rated the tornado as an EF0. The width was estimated at 100 yards.
A thunderstorm moved across Howard County and produced a tornado near Lees, TX. This tornado began at approximately 7:17 pm CDT just over 2.5 miles north northeast of Lees. The tornado traveled a 2.3 mile path, moving westward. The tornado dissipated approximately four miles northwest of Lees at 7:28 pm CDT. Without damage indicators, the tornado is rated as an EF-0 with an estimated width of 100 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
7 minutes of warning. NWS MAF issued a tornado warning for this county at 23:44 UTC, 7 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a tornado watch, issued at 19:49 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:49 UTC | 03:00 UTC | Tornado Watch | MAF |
| 21:49 UTC | 22:30 UTC | Severe Thunderstorm Warning | MAF |
| 22:27 UTC | 23:15 UTC | Severe Thunderstorm Warning | MAF |
| 22:51 UTC | 01:45 UTC | Flood Advisory | MAF |
| 23:07 UTC | 23:45 UTC | Severe Thunderstorm Warning | MAF |
| 23:22 UTC | 23:45 UTC | Tornado Warning | MAF |
| 23:35 UTC | 03:30 UTC | Flash Flood Warning | MAF |
| 23:44 UTC | 00:15 UTC | Tornado Warning | MAF |
| 00:01 UTC | 00:45 UTC | Severe Thunderstorm Warning | MAF |
| 00:14 UTC | 00:45 UTC | Tornado Warning | MAF |
| 00:36 UTC | 01:30 UTC | Severe Thunderstorm Warning | MAF |
| 00:41 UTC | 01:15 UTC | Tornado Warning | MAF |
| 01:50 UTC | 05:45 UTC | Flash Flood Warning | MAF |
| 02:20 UTC | 03:15 UTC | Severe Thunderstorm Warning | MAF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:36 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at May 22, 2:55 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 22, 2:55 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT SUN MAY 22 2016
.DISCUSSION...
WV imagery shows that the upper ridge has shifted east in response
to the PacNW trough ejecting NE into Alberta. As a result, West
Texas and Southeast New Mexico now sit under SW flow aloft on the
backside of the ridge. At the sfc, mesoanalysis shows the
dryline extending from NW Lea County to eastern Pecos County, and
curving back west into the Big Bend Area. East of this feature,
instability has been increasing over the past few hours, w/a ridge
of 5000+J/kg capes running N-S. Moisture convergence is on the
increase as well, and convection should begin shortly. Along this
axis of instability, mid-lvl LRs are 7C/km or higher, and forecast
to increase into the overnight hours. Deep lyr (0-6km) shear is
also forecast to increase to 50-55 kts east of the dryline this
evening. Wet-bulb zero heights are in the 9-10kft range, so large
hail remains a threat. Sounding profiles again show dcapes in excess
of 1000 J/kg, so damaging winds will be possible as well. Even a
tornado can't be ruled out, as 0-3km helicities increase notably
just east of the dryline into the evening hours. Finally, models
develops a 40-45kt LLJ to keep things going at least into into late
evening. Monday afternoon looks just as bad, if not worse than
today, although forecast higher helicities will be a bit further
west than today's. Nevertheless, we've mentioned svr wx in the grids
for both today and Monday, w/a mention of tornadoes in the HWO. West
of the dryline, Red Flag conditions are noted in the Guadalupes, and
persistence suggests similar conditions Monday.
Otherwise, the general synoptic trend going into this week will be
an upper trough digging down the west coast, keeping West Texas and
Southeast New Mexico under SW flow aloft, w/dryline convection daily
east of this feature, mainly SE zones. Midweek, the trough will
begin moving east, and pass north of the region Friday
night/Saturday. Temps should stay above-normal until late week,
when they'll drop to near-normal as thicknesses decrease w'the
approach of the trough.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 94 72 96 / 20 20 20 20
Carlsbad 62 96 59 94 / 10 10 10 10
Dryden 72 89 72 96 / 20 20 20 10
Fort Stockton 69 94 66 94 / 10 10 10 10
Guadalupe Pass 63 87 60 86 / 10 10 10 10
Hobbs 64 92 60 90 / 10 10 10 10
Marfa 55 87 50 85 / 10 10 10 10
Midland Intl Airport 72 95 73 97 / 10 20 20 10
Odessa 71 94 70 95 / 10 10 20 10
Wink 69 96 65 98 / 10 10 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Monday afternoon through Monday evening
for Guadalupe Mountains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains.
Fire Weather Watch from Monday afternoon through Monday evening
for Guadalupe Mountains.
&&
84/44Hazardous weather outlook, May 22, 11:20 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1120 AM CDT SUN MAY 22 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231630- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1120 AM CDT SUN MAY 22 2016 /1020 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ALONG AND EAST OF A TATUM TO FORT STOCKTON TO BIG BEND LINE. SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...HEAVY RAIN...AND ISOLATED TORNADOES. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING FOR THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND ROLLING PLAINS. STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER THE ROLLING PLAINS TUESDAY AFTERNOON AND EVENING. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...BRIEF HEAVY RAIN...AND LIGHTNING. A TORNADO OR TWO CANNOT BE RULED OUT. CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE MONDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING FOR AREAS ALONG AND EAST OF A TATUM TO FORT STOCKTON TO BIG BEND LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 22, 4:05 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT SUN MAY 22 2016
TXZ046-051-222145-
MARTIN TX-DAWSON TX-
405 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 445 PM CDT...
AT 405 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF TARZAN...OR 23 MILES NORTHWEST OF STANTON...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAMESA...LOS YBANEZ...FRIENDSHIP...THREE LEAGUES...PATRICIA...SPARENBERG...
TENMILE...MIDWAY IN DAWSON COUNTY...FLOWER GROVE...KLONDIKE AND ACKERLY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS.
LAT...LON 3270 10169 3254 10169 3228 10201 3236 10220
3275 10200
TIME...MOT...LOC 2105Z 214DEG 14KT 3238 10207
29Special weather statement, May 22, 4:44 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT SUN MAY 22 2016
TXZ046-047-051-222230-
BORDEN TX-MARTIN TX-DAWSON TX-
444 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BORDEN...NORTHWESTERN
HOWARD...NORTHERN MARTIN AND DAWSON COUNTIES UNTIL 530 PM CDT...
AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPARENBERG...OR 12 MILES SOUTHEAST OF LAMESA...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAMESA...GAIL...MESQUITE...BROWN...O'DONNELL...LOS YBANEZ...HANCOCK...KEY...
THREE LEAGUES...PATRICIA...LENORAH...SPARENBERG...TENMILE...FLOWER GROVE...
LAMESA MUNICIPAL AIRPORT...GRADY...FRIENDSHIP...ARVANA...MIDWAY IN DAWSON
COUNTY AND KLONDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS.
LAT...LON 3252 10158 3253 10169 3240 10169 3224 10182
3243 10214 3296 10191 3296 10122
TIME...MOT...LOC 2144Z 223DEG 19KT 3262 10179
29Local storm report, May 22, 5:55 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL BROWN 32.43N 101.74W
05/22/2016 E1.75 INCH MARTIN TX PUBLIC
HALF INCH TO GOLF BALL SIZE HAIL.
&&
CMRSpecial weather statement, May 22, 6:25 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 625 PM CDT SUN MAY 22 2016 TXZ075-230015- PECOS TX- 625 PM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL 715 PM CDT... AT 624 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF BAKERSFIELD. THIS STORM WAS NEARLY STATIONARY. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL PECOS COUNTY...JUST SOUTH OF INTERSTATE 10. LAT...LON 3086 10192 3069 10200 3073 10233 3083 10234 TIME...MOT...LOC 2324Z 117DEG 1KT 3078 10225 03
Local storm report, May 22, 6:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL BIG SPRING 32.25N 101.48W
05/22/2016 E1.25 INCH HOWARD TX NWS EMPLOYEE
MM 176 ON INTERSTATE 20.
&&
CMRLocal storm report, May 22, 6:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 6 NW ELBOW 32.22N 101.58W
05/22/2016 E3.00 INCH HOWARD TX TRAINED SPOTTER
&&
CMRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
11.9 hours before the tornado, 66 km from the path. May 22, 2016.
- Mixed-layer CAPE
- 2486 J/kg
- Mixed-layer CIN
- -117 J/kg
- Surface CAPE
- 3864 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
- 0-3 km lapse rate
- 6.1 K/km
Midland Regional, TX (KMAF), 00:00Z
0.1 hours after it, 66 km from the path. May 23, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86725 J/kg
- Surface CAPE
- 9 J/kg
- Mixed-layer LCL
- 3677 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 10.1 K/km
The radar
The Midland/Odessa radar (KMAF), 65 km away, was scanning. The volume nearest the touchdown began at 23:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:30 UTC | HAIL 1 | Brown | Martin, TX | HAIL LASTED 20-30 MINUTES BETWEEN 500 TO 530 PM CDT. |
| 22:55 UTC | HAIL 1.75 | Brown | Martin, TX | HALF INCH TO GOLF BALL SIZE HAIL. |
| 23:24 UTC | HAIL 1.25 | Big Spring | Howard, TX | MM 176 ON INTERSTATE 20. |
| 23:30 UTC | HAIL 1.75 | Big Spring | Howard, TX | 1 MILE WEST OF SCENIC MOUNTAIN HOSPITAL IN BIG SPRING |
| 23:42 UTC | HAIL 3 | 6 Nw Elbow | Howard, TX | |
| 23:51 UTC | HAIL 1.75 | Big Spring | Howard, TX | ON WARREN STREET. |
| 23:59 UTC | HAIL 2 | 2 S Big Spring | Howard, TX | INTERSECTION OF US 87 AND TODD ROAD SOUTH OF BIG SPRING. |
| 00:02 UTC | HAIL 1.75 | Big Spring | Howard, TX | 1 MILE WEST OF SCENIC MOUNTAIN HOSPITAL IN BIG SPRING |
| 00:10 UTC | TORNADO | 8 Sw Big Spring | Howard, TX | |
| 00:16 UTC | FLASH FLOOD | Big Spring | Howard, TX | FLASH FLOODING IN BIG SPRING. |
| 00:18 UTC | TSTM WND GST 65 | 1 Sse Lomax | Howard, TX | |
| 00:26 UTC | HAIL 1.5 | Lees | Glasscock, TX | |
| 00:26 UTC | TORNADO | 2 Nw Lees | Howard, TX | |
| 00:38 UTC | HAIL 1.75 | 2 W Forsan | Howard, TX | |
| 00:39 UTC | TORNADO | 3 Wnw Lees | Howard, TX | |
| 00:44 UTC | TORNADO | 3 W Lees | Glasscock, TX | |
| 01:04 UTC | TORNADO | 10 N Garden City | Glasscock, TX | NEAR LEES |
| 01:43 UTC | TSTM WND GST 60 | 3 N Garden City | Glasscock, TX | RANCH ROAD 33 |
| 01:43 UTC | HAIL 1 | 3 N Garden City | Glasscock, TX | RANCH ROAD 33 |
| 01:43 UTC | TORNADO | 2 Ne Garden City | Glasscock, TX | SEEING IN THE LIGHTNING. |
| 01:52 UTC | HAIL 1 | 3 N Garden City | Glasscock, TX | RANCH ROAD 33 |
| 02:00 UTC | FLASH FLOOD | 3 Sw Big Spring | Howard, TX | 6 TO 12 INCHES OF WATER FLOWING OVER THE ROAD REPORTED BETWEEN 900 AND 915 PM CDT. |
| 02:01 UTC | TORNADO | 1 S Garden City | Glasscock, TX | |
| 02:11 UTC | HAIL 1.75 | Garden City | Glasscock, TX | QUARTER TO GOLF BALL HAIL. |
| 02:26 UTC | HAIL 1.75 | Garden City | Glasscock, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 22, 2016
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 11:50 PM PDT | EF0 | Benton, WA | 0.1 | 100 | $20,000 | ||
| May 22 | 5:30 PM CDT | EF0 | Donley, TX | 0.4 | 25 | |||
| May 22 | 5:39 PM CDT | EF1 | Donley, TX | 1.1 | 75 | |||
| May 22 | 6:13 PM CDT | EF3 | Howard, TX | 4.0 | 500 | $75,000 | ||
| May 22 | 6:30 PM CDT | EF0 | Campbell, SD | 0.3 | 30 | |||
| May 22 | 6:44 PM CDT | EF0 | Ochiltree, TX | 2.5 | 75 | |||
| May 22 | 6:44 PM CDT | EF2 | Hall, TX | 6.6 | 600 | $150,000 | ||
| May 22 | 6:57 PM CDT | EF1 | Ochiltree, TX | 1.5 | 500 | |||
| May 22 | 7:04 PM CDT | EF1 | Ochiltree, TX | 1.5 | 400 | |||
| May 22 | 7:12 PM CDT | EF1 | Kearny, KS | 2.8 | 75 | |||
| May 22 | 7:15 PM CDT | EF1 | Ochiltree, TX | 2.4 | 75 | |||
| May 22 | 7:17 PM CDT | EF0 | Howard, TX | 2.3 | 100 | |||
| May 22 | 7:25 PM CDT | EF2 | Todd, SD | 4.6 | 100 | $10,000 | ||
| May 22 | 7:29 PM CDT | EF0 | Kearny, KS | 4.8 | 75 | |||
| May 22 | 7:35 PM CDT | EF1 | Tripp, SD | 0.7 | 20 | $25,000 | ||
| May 22 | 7:38 PM CDT | EF0 | Glasscock, TX | 0.5 | 50 | |||
| May 22 | 7:49 PM CDT | Unrated | Ochiltree, TX | 0.3 | 50 | |||
| May 22 | 7:55 PM CDT | EF2 | Glasscock, TX | 3.0 | 200 | $15,000 | ||
| May 22 | 8:10 PM CDT | EF1 | Wichita, KS | 6.8 | 900 | |||
| May 22 | 8:42 PM CDT | EF3 | Glasscock, TX | 3.7 | 200 | $45,000 | ||
| May 22 | 8:45 PM CDT | EF0 | Ochiltree, TX | 0.1 | 50 | |||
| May 22 | 8:56 PM CDT | EF2 | Glasscock, TX | 1.9 | 150 | $107,000 | ||
| May 22 | 9:00 PM CDT | EF1 | Scott, KS | 6.4 | 100 | |||
| May 22 | 9:02 PM CDT | EF0 | Glasscock, TX | 1.4 | 100 | |||
| May 22 | 9:10 PM CDT | EF0 | Stutsman, ND | 1.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.